Alert archive / Ohio / Small Craft Advisories in 2017

Small Craft Advisory 33, NWS Cleveland, OH

March 29, 2017

NWS Cleveland, OH issued this small craft advisory at Mar 29, 2017, 3:39 PM EDT. It took effect at Mar 30, 2017, 2:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2017, 3:39 PM EDT (19:39 UTC)
In effect from
Mar 30, 2017, 2:00 AM EDT
Expired
Mar 30, 2017, 9:31 PM EDT
In force
20 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

332 
WHUS71 KCLE 291939
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT WED MAR 29 2017

...NORTHEAST FLOW WILL CAUSE WINDS TO INCREASE OVER THE LAKE LATE
TONIGHT INTO THURSDAY...

.WAVES WILL BEGIN TO BUILD LATE TONIGHT FROM THE NORTHEAST WINDS
DOWN THE MIDDLE OF THE LAKE. THE WATERS IN THE WESTERN BASIN WILL
BE AFFECTED THE GREATEST WITH THE HIGHEST WAVES REACHING SMALL
CRAFT CRITERIA. WINDS WILL DIMINISH LATE THURSDAY AFTERNOON.

LEZ142-143-300345-
/O.NEW.KCLE.SC.Y.0033.170330T0600Z-170330T2100Z/
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
339 PM EDT WED MAR 29 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 5 PM EDT
THURSDAY.

* WINDS...NORTHEAST 15 TO 25 KNOTS.

* WAVES...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LOMBARDY
5 follow-up statements
097 
WHUS71 KCLE 300203
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
1003 PM EDT WED MAR 29 2017

...NORTHEAST FLOW WILL CAUSE WINDS TO INCREASE OVER THE LAKE LATE
TONIGHT INTO THURSDAY...

.WAVES WILL BEGIN TO BUILD LATE TONIGHT FROM THE NORTHEAST WINDS
DOWN THE MIDDLE OF THE LAKE. THE WATERS IN THE WESTERN BASIN WILL
BE AFFECTED THE GREATEST WITH THE HIGHEST WAVES REACHING SMALL
CRAFT CRITERIA. WINDS WILL DIMINISH LATE THURSDAY AFTERNOON.

LEZ142-143-301015-
/O.CON.KCLE.SC.Y.0033.170330T0600Z-170330T2100Z/
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
1003 PM EDT WED MAR 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM EDT
THURSDAY...

* WINDS...NORTHEAST WINDS WILL INCREASE AND SHIFT TO THE EAST ON
  THURSDAY. SPEEDS WILL REACH 15 TO 25 KNOTS BY LATE MORNING.
  WINDS WILL DIMINISH LATE THURSDAY AFTERNOON.

* WAVES...BUILDING TO 3 TO 5 FEET BY SUNRISE THURSDAY REACHING A
  PEAKING AT 4 TO 6 FEET BEFORE SUBSIDING THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$
609 
WHUS71 KCLE 300744
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
344 AM EDT THU MAR 30 2017

...NORTHEAST FLOW WILL CAUSE WINDS TO INCREASE OVER THE LAKE LATE
TONIGHT INTO THURSDAY...

.WAVES WILL BEGIN TO BUILD EARLY THIS MORNING FROM THE NORTHEAST 
WINDS DOWN THE MIDDLE OF THE LAKE. THE WATERS IN THE WESTERN BASIN
WILL BE AFFECTED THE GREATEST WITH THE HIGHEST WAVES REACHING 
SMALL CRAFT CRITERIA. WINDS WILL DIMINISH LATE THIS AFTERNOON.

LEZ142-143-301545-
/O.CON.KCLE.SC.Y.0033.000000T0000Z-170330T2100Z/
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
344 AM EDT THU MAR 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...EAST 15 TO 25 KNOTS.

* WAVES...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$
163 
WHUS71 KCLE 301406
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
1006 AM EDT THU MAR 30 2017

...NORTHEAST FLOW WILL CONTINUE TO CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE WESTERN BASIN...

.WAVES WILL CONTINUE TO BE AROUND 3 TO 5 FEET OVER THE WESTERN
BASIN OF LAKE ERIE AS WINDS CONTINUE FROM THE NORTHEAST THROUGH
EARLY THIS AFTERNOON.

LEZ142-143-302100-
/O.CON.KCLE.SC.Y.0033.000000T0000Z-170330T2100Z/
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
1006 AM EDT THU MAR 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...EAST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET WITH OCCASIONAL HIGHER WAVES UP TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LOMBARDY
337 
WHUS71 KCLE 301911
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT THU MAR 30 2017

...NORTHEAST FLOW WILL CONTINUE TO CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE WESTERN BASIN...

.WAVES WILL CONTINUE TO BE AROUND 4 TO 6 FEET OVER THE WESTERN 
BASIN OF LAKE ERIE AS WINDS CONTINUE FROM THE NORTHEAST THROUGH 
THIS EVENING.

LEZ142-143-310315-
/O.EXT.KCLE.SC.Y.0033.000000T0000Z-170331T0600Z/
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
311 PM EDT THU MAR 30 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...EAST 15 TO 25 KNOTS.

* WAVES...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LOMBARDY
030 
WHUS71 KCLE 310131
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
931 PM EDT THU MAR 30 2017

LEZ142-143-310245-
/O.CAN.KCLE.SC.Y.0033.000000T0000Z-170331T0600Z/
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
931 PM EDT THU MAR 30 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS AND WAVES HAVE DIMINISHED BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Mar 29, 1:27 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 29, 1:27 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
127 PM EDT Wed Mar 29 2017

.SYNOPSIS...
High pressure will slide across the Great Lakes today and off the
east coast on Thursday. Low pressure from the southwestern
states will cross the Mississippi Valley by late Thursday and
pass over the local area on Friday. Cooler air will spread
across the area Friday night and Saturday as the low shifts off
the east coast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Locations that cleared out early have seen a nice jump in
temperatures with the late March sun. Raised highs a few degrees
across most inland areas. Temperatures closer to Lake Erie
should peak soon and either hold steady or even start to drop
off as northeast winds increase slightly this afternoon.

Original "Today" discussion...
High pressure will cross the eastern Great Lakes with the flow
veering northeast. The northeast flow is a forecast challenge
since the wind will be off Lake Erie all day. Stratus remains
upstream all the way to near Lake Ontario so it will take a
while to flush out the clouds. Areas of northwest OH that have
cleared will likely see the low clouds return except perhaps the
Toledo area. The model soundings show a lot of subsidence by
the afternoon so we should improve. With the high sun angle,
once we start mixing and drying, we should see decent
dissipation of the clouds this afternoon. The days are long and
areas that see enough sunshine will see temperatures recover
into the lower 50s except 40s near Lake Erie. High clouds will
begin to increase mid/late afternoon especially northwest OH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
High clouds will continue to increase tonight. The east wind will
likely not become calm. Forecast lows will be a degree or two higher
than guidance.

Not a lot of confidence on the timing of the arrival of the showers.
The deep upper low from the southwest will begin to lift out while a
relatively strong jet slides across the Great Lakes on Thursday.
This will produce increasing divergence aloft while at the same time
warm advection increases as the low level jet begins to increase.
The boundary layer will remain relatively dry and the upper
low/trough will remain well to the west. Given the uncertainty,
the best option may be to increase the PoP from west to east
through the day. Most of the models hint that an initial line of
convection will push across the midwest and could reach western
Ohio Thursday afternoon although it will probably be weakening.
Will have the highest PoP across northwest Ohio in the afternoon.

The showers should spread east Thursday night into early Friday and
should be widespread with deep Gulf moisture, good dynamics and a
good low level jet. The best cape is elevated but there could
be thunder, especially as the occluded front approaches later
Thursday night.

The occluded front should move across the eastern counties Friday
but the upper low will reach northwest Ohio and there should be
additional showers developing. The atmosphere will begin to turn
cooler and more stable although lapse rates will get steeper. Will
leave thunder out for now.

Cold advection will increase by Friday night into Saturday. The
north to northwest flow does not bode well for warmth and high
temperatures on Saturday will hold in the 40s in most areas.
Subsidence will increase but we could easily hang on to stratocumulus
especially across northeast OH and northwest PA.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Split flow pattern continues through the long term which means we
get a system across the Ohio Valley every few days.  Monday
night/Tuesday appears to be the next after Canadian high pressure
resides across the Great Lakes Sunday into Monday. While there is
some timing/track differences...there is somewhat better than
average agreement/consistency with this system. Will take it and
bump up precip chances for Monday night in particular. Once again if
this take a track south of the lake then temperatures could vary
greatly with the cool flow off of the lake.  Will have the inland areas
climb into the lower 60s for Mon/Tue.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
One fair weather day giving way to another round of inclement
weather over the next 24 hours. High pressure over the local
area will move east and allow low pressure to move into the
region. Expecting lowering ceilings and visibilities along with
some rain shower activity to move into the area west to east.
Best chance for weather will be in the west during the late
morning tomorrow. Lower chances will be in the east. Ceilings
will drop to IFR/MVFR west by morning. Otherwise, expecting
mostly VFR over the east through this TAF period.

OUTLOOK...Non-VFR continuing into Friday. Non-VFR possible
Sunday night into Monday.

&&

.MARINE...
High pressure extends southward across the northern and eastern
lakes today keeping winds from a northerly direction. Tonight that
high shifts east and low pressure will be approaching the Ohio
Valley for Thursday/Friday. Winds will respond on the lake and we
will have an extended period of northeast winds from tonight through
Thursday night. With a long fetch and enough of a gradient,
winds/waves will likely be enough to initiate a small craft advisory
Thursday. An inverted trough extending northeast from the low may
bring winds around to the south at least across the east end of the
lake Friday, but as the low passes across central Ohio, winds will
come around to the north by Friday night/Saturday. High pressure
wraps up the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kosarik
NEAR TERM...KEC/Kosarik
SHORT TERM...Kosarik
LONG TERM...Oudeman
AVIATION...Lombardy
MARINE...Oudeman
Hazardous weather outlook, Mar 29, 5:22 AM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
522 AM EDT Wed Mar 29 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
522 AM EDT Wed Mar 29 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.